Last fortnight, Kaanha, 9 months, spent several days hooked to a dialysis machine that cleared his little body of toxins after his kidneys shut down due to what doctors called "acute kidney injury'. What dumbfounded his parents was the cause for the kidney injury: prescription medication.
What began with a dry cough on February 19 gradually progressed to vomiting and fever over the week. Like all other children, Kaanha was taken to the neighbourhood paediatrician, who prescribed ibuprofen syrup, which is meant to for short-term treatment of pain and fever in children.
When the fever did not subside over the week, the doctor asked them to continue giving the medicine, which is what caused the problem. "On March 10, we noticed the Kaanha had stopped urinating, and suspecting kidney failure, the doctor asked us to get him to Delhi at once," said Kaanha's father Shyam Singh, 35, who lives in Varanasi with his wife and older son.
The Singhs immediately bought the baby to Fortis Rajan Dhall Hospital, Vasant Kunj. "He was bought to the emergency with complete kidney failure and immediately treated, which is what helped reverse the damage. Now his kidneys are functioning normally," says Dr Sanjeev Gulati, additional director, nephrology, Fortis, Vasant Kunj.
To blame were non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, that cause acute kidney injury in some children. "The Journal of Pediatrics in (January 2013) found that NSAIDs caused kidney injury in 27 of the 1,015 kidney-injury patients at Riley Hospital for Children at Indiana University Health in the US. Of them, 78% had been using non-steroidal anti-inflammatory drugs (NSAIDS) for less than 7 days, and 75% took the medication at the correct dosage," says Dr Gulati. The data showed children less than 5 year old were more seriously affected and more likely to need dialysis, most likely because of a higher susceptibility to the toxic effects of NSAID.
Like Kaanha, Deepak Tripathi (name changed), 55, turned up in hospital with swelling, infection and a Serum Creatine levels of 6 in his urine sample when the normal reading is less than 1. In his case, over-the-counter use of painkillers for headache had caused the acute renal attack, largely because poorly-controlled diabetes for over 15 years had already damaged his kidneys, which made him susceptible to acute injury.
Paracetamol is recommended instead of commonly used NSAIDS such as nimesulide that have potentially dangerous side-effects such as hypothermia, a condition in which the temperature suddenly drops below normal, or aggravation of internal bleeding associated with infections such as dengue.
"Paracetamol is the best treatment for fever in children, which is anyway just a sign of the body fighting infection, and should not be replaced by NSAIDS. Also, seniors with existing disorders such as diabetes and high blood pressure should avoid overuse of painkillers without prescription," says Dr Gulati. Another segment that needs to take painkillers under supervision is pregnant women as it can cause kidney damage in the unborn baby.
But you have to tread with care even with relatively safe drugs such as paracetamol, which can cause liver damage in susceptible people (children, seniors, alcoholics, people with hepatitis B infection, people with fatty liver), largely from accidental overdoses. "In most cases, people unwittingly take two products containing the same medicine, which adds to toxicity. People think an extra two won't harm but taking that extra one or two over a period of time can damage your liver over time," says Dr Shiv K Sarin, director, Institute of Liver and Biliary Sciences, New Delhi. Adult use should not exceed six to eight tablets a day, while the recommended dose for children is 15 mg/kg of the child's weight.